While there is no doubt the Social Media can be used for worthwhile and positive purposes, there is no denying that it also has a very dark side. One of the latest crazes currently doing the rounds on social media is the ‘Paracetamol Challenge’ where teenagers and young adults are challenging each other to take huge quantities of Paracetamol tablets to try and ‘one up’ each other.
The potential consequences of exceeding the recommended daily dose of paracetamol can be devastating, and already far too many young people have lost their lives after taking too much paracetamol. Mandy and Peter Yousaf lost their daughter Charlotte just days before their wedding after she took too many tablets in the aftermath of breaking up with her partner. After collapsing, she was rushed to hospital but due to the extent of the damage the paracetamol had caused on body, she died the next day.
Such is the prevalence of this challenge there is unfortunately even a hashtag to go with it: #paracetamolchallenge. However since this issue has come to light, those who have seen firsthand just how serious a paracetamol overdose can be – including those who have lost loved ones, have hijacked the hashtag to share their experiences and let others know just how dangerous this drug is when taken incorrectly with status updates such as “my sister died from taking too much paracetamol – kids don’t do it” and “I have liver damage at 18 years old from paracetamol overdoses, the worst pain I’ve ever felt in my life. DO NOT DO IT.”
As Paracetamol is widely available and found within most homes, as parents it’s important for us to educate our children on the safe use of this drug and let them know just how serious the side effete of excess consumption can be.
Signs of a Paracetamol overdose can include:
- Yellowing of the skin and the whites of the eyes
In extreme cases, excess paracetamol consumption can result in users having fluid on the brain and low blood sugar levels along with damage to their Kidneys and Liver which may cause these organs to fail and can result in death.
It’s important to ensure you do take more than the recommended dose of paracetamol each day – a maximum of 8 tablets in a 24 hour period.
If you suspect yourself or someone you know may have taken more than the recommended dose of paracetamol, please contact a Doctor or Health Professional immediately.